Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 222, NWS Dodge City, KS

August 22, 2014Finney County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2014, 4:24 PM CDT for Finney County, Scott County, Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2014, 4:24 PM CDT (21:24 UTC)
Expired
Aug 22, 2014, 5:15 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Finney County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 4:26 PM CDTTSTM WND GST 604 Ene Deerfield, KS
Aug 22, 4:48 PM CDTHAIL 1Holcomb, KSMOSTLY NICKELS/DIMES BUT A FEW QUARTERS MIXED IN
Aug 22, 4:50 PM CDTTSTM WND GST 601 Nne Friend, KSTHE GUST WAS MEASURED FROM A DAVIS WEATHER INSTRUMENT
Aug 22, 4:55 PM CDTTSTM WND GST 65Friend, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS53 KDDC 222124
SVRDDC
KSC055-171-222215-
/O.NEW.KDDC.SV.W.0222.140822T2124Z-140822T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 423 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLCOMB...
  AND MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FRIEND AND SHALLOW WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3842 10069 3790 10097 3797 10110 3817 10111
      3851 10107
TIME...MOT...LOC 2124Z 202DEG 27KT 3803 10104

HAIL...0.88IN
WIND...60MPH

$$

01
1 follow-up statement
313 
WWUS53 KDDC 222150
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT FRI AUG 22 2014

KSC055-171-222215-
/O.CON.KDDC.SV.W.0222.000000T0000Z-140822T2215Z/
SCOTT KS-FINNEY KS-
450 PM CDT FRI AUG 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FINNEY AND SOUTHERN SCOTT COUNTIES UNTIL 515 PM CDT...

AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF FRIEND...AND MOVING NORTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED. HAIL UP TO THE SIZE OF QUARTERS WAS 
REPORTED IN HOLCOMB AT 448 PM CDT.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FRIEND...SHALLOW WATER AND MODOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3842 10069 3802 10090 3809 10109 3816 10111
      3820 10111 3851 10107
TIME...MOT...LOC 2149Z 202DEG 27KT 3820 10095

HAIL...0.75IN
WIND...60MPH

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:04 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 22, 4:04 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT Fri Aug 22 2014

...Update to long term...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 352 PM CDT FRI AUG 22 2014

Subtropical high pressure will continue along the Gulf Coast while a
progressive upper level long wave trough gradually progresses toward
the central part of the country by mid week. Temperatures will
remain well above seasonal averages through the weekend with only
brief cooling behind a weak cold front Saturday night and Sunday.
The numerical models are in good agreement in the near term and
appear reasonable, although they have struggled with the position of
the weak surface trough/stationary front extending from southeast
Colorado into northeast Kansas. The biggest challenge for the short
term is anticipating evolution of thunderstorms tonight and timing
the northward progression of the weak front as a modest low level
jet develops this evening.

Very rich mid level moisture covered the central United States this
morning with H7 dewpoints near 5C in the tropical plume extending
from old Mexico to the Central Plains. A vigorous upper level trough
was evident in central New Mexico early this afternoon, and the
upper level trough will progress across western Kansas to central
Nebraska by Saturday morning. An upper level vorticity maximum
evident in eastern Arizona will progress into Kansas Saturday
morning as the vigorous northern stream upper level trough over the
Pacific Northwest drops into the mean long wave trough position. A
subtropical jet streak with H25 winds in excess of 60kts will move
into eastern Colorado early tonight and into western Nebraska
Saturday morning. Upper level divergence in the entrance region of
the jet streak will support large scale upward vertical motion this
evening, especially across eastern Colorado into northwestern
Kansas.

Scattered thunderstorms with little organization developed early
this afternoon across far southwest Kansas, where surface
temperatures near 100 degrees overcame residual CIN on soundings.
Mid level flow in western Kansas was weak, and limited shear with
backing winds in the mid levels is not favorable for development of
rotating updrafts. The potential exists for microbursts with
inverted V soundings through the late afternoon and evening hours.
The better potential for more organized thunderstorms will exist
later this evening in northeast Colorado into northwest Kansas as
shear increases over rich low level moisture north of the surface
boundary. The boundary likely will lift northward slowly this
evening, and the best baroclinic zone likely will extend from
northwest Kansas to south central Nebraska by 06Z. Upward vertical
motion in the entrance region of the jet will support another area
of thunderstorms that will move from eastern Colorado into western
Kansas this evening. Divergence aloft should be sufficient to keep
scattered showers and thunderstorms going well into the night in
western Kansas, and some high based showers may persist until
sunrise. South winds 10 to 15 knots will keep temperatures warm
tonight, and lows in the upper 60s and lower 70s can be expected.

Saturday will be very warm again with H8 temperatures from 25C to
30C during the afternoon hours. Weak upward vertical motion in
advance of the Arizona upper level trough likely will be sufficient
to support development of widely scattered thunderstorms during the
afternoon hours. Instability will be marginal on Saturday with
dewpoints only in the 50s in southwest Kansas, but inverted V
soundings will support the potential for microbursts.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 404 PM CDT FRI AUG 22 2014

Hot temperatures and periodic tstorm chances will continue for the extended
period. On Sunday, a weak front will move across the region, although
temperature advection associated with the front is not that strong.
The net result is continued temperatures in the 90s. A few thunderstorms
may develop towards the afternoon and evening hours along the front.
This front will stall out across the region towards the beginning of
the next business week. The ECMWF does continue the trend of keeping
at least 2/3rds of the CWA in the warm sector, so not confident on
much of a cool down in averaging the area as a whole. Tstorms during
this period will remain isolated/widely scattered. The highest chance
for storms is during the middle portion of next week as a trof with
upper level dynamics moves across the western Kansas. We could also
see the "coolest" temperatures Wednesday/Thursday, but really, temperatures
will be slightly below or near normal. Beyond that, stuck with the allblend
temperatures. The 12Z ECMWF would suggest slightly cooler temperatures
than compared to the official grids to close out the next business week.
This would not last long though, as warm air advection returns ahead
of the next synoptic trof approaching from the northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 1214 PM CDT FRI AUG 22 2014

VFR conditions will continue through Saturday except near scattered
thunderstorms this afternoon and evening and again Saturday
afternoon. A vigorous upper level trough in western New Mexico will
move across western Kansas into central Nebraska by Saturday
morning, and a second upper level trough will move into western
Kansas Saturday afternoon. A surface low centered near the Colorado
border west of Johnson City will move into northwest Kansas by early
Saturday morning and into central Nebraska by noon Saturday. A weak
stationary front extending from the surface low into northeastern
Kansas will move little this afternoon but will begin to lift north
as a warm front tonight. Very moist air in the mid levels of the
atmosphere and strong surface heating will support development of
widely scattered thunderstorms by 21Z at all TAF sites. More
organized thunderstorms will evolve in northern Kansas after 00Z and
may affect the HYS area through 03Z. Scattered to broken clouds near
100 will persist with ceilings near 060 and visibilities locally
near 3 miles in the vicinity of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  99  70  94 /  20  10  20  10
GCK  68  96  67  93 /  30  10  10  10
EHA  66  96  66  93 /  40  10  10  10
LBL  70 101  69  95 /  30  10  10  20
HYS  69  98  69  94 /  40  10  20  10
P28  74 100  73  98 /  10  20  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Sugden
AVIATION...Ruthi
Hazardous weather outlook, Aug 22, 3:08 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
308 AM CDT FRI AUG 22 2014

KSZ030-031-043>046-061>066-074>081-084>090-230815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
308 AM CDT FRI AUG 22 2014 /208 AM MDT FRI AUG 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING LATE THIS
AFTERNOON ACROSS THE KANSAS COLORADO BORDER THEN SPREAD EASTWARD
AS THE EVENING PROGRESSES. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE BUT MAY PRODUCE SMALL HAIL AND WINDS UP TO 55 MPH.

A BETTER CHANCE OF THUNDERSTORMS WILL BE FOUND ACROSS WEST CENTRAL
AND CENTRAL KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL OVER A QUARTER
OF AN INCH AND WINDS OVER 60 MPH BEING THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS SATURDAY AFTERNOON INTO SATURDAY EVENING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A BETTER CHANCE OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT INTO
EARLY NEXT WEEK. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS WEST CENTRAL AND CENTRAL
KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 22, 3:59 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT FRI AUG 22 2014

KSZ064-077-078-222145-
FORD-GRAY-HODGEMAN-
359 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...NORTHWESTERN FORD
AND SOUTHWESTERN HODGEMAN COUNTIES...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE HAGGARD ELEV...MOVING NORTH AT 20 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3796 10045 3797 10014 3756 10020 3759 10042
TIME...MOT...LOC 2058Z 187DEG 24KT 3765 10030

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:59 PM CDTSpecial Weather StatementDDCGray46 min
Aug 22, 4:33 PM CDTSevere Thunderstorm WarningDDCHamilton42 min
Aug 22, 4:39 PM CDTSpecial Weather StatementDDCEdwards51 min
Aug 22, 5:07 PM CDTSevere Thunderstorm WarningDDCHodgeman38 min
Aug 22, 5:10 PM CDTSevere Thunderstorm WarningDDCLane, Scott50 min
Aug 22, 5:38 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush52 min
Aug 22, 6:08 PM CDTSpecial Weather StatementDDCEllis52 min
Aug 22, 6:15 PM CDTSpecial Weather StatementDDCTrego45 min
Aug 22, 6:19 PM CDTSevere Thunderstorm WarningDDCEllis, Trego56 min
Aug 22, 6:28 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.